Minnesota, 2003

Hail in Minnesota, June 23, 2003

June 23, 2003 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 23, 2:58 AM CST, 4 hours 59 minutes earlier.

Area forecast discussion, Jun 23, 2:58 AM CST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
358 AM CDT MON JUN 23 2003

SEVERE WEATHER/HEAVY RAIN THREAT OVER THE NEXT COUPLE OF DAYS AT THE
FOCUS OF THIS FORECAST.  YESTERDAY CONCERN WAS THAT MODIFIED AIRMASS
FROM EARLY MORNING CONVECTION WHICH MOVED THROUGH OUR CWA WOULD HAVE
A NEGATIVE IMPACT ON AFTERNOON/EVENING CHANCES FOR REDEVELOPMENT.
THIS TURNED OUT TO BE A VALID CONCERN...AS OUTFLOW BOUNDARY PUSHED
WELL SOUTH INTO EASTERN NEBRASKA AND KEPT WIDESPREAD THUNDERSTORMS
AT BAY FOR US.

THIS MORNING WE HAVE MUCH MORE LIMITED CONVECTION IN OUR AREA...WITH
WIDESPREAD ACTIVITY TO OUR SOUTH WHICH IS FORCING AN OUTFLOW BNDRY
BACK NORTHWARD NEAR OUR SOUTHERN CWA.  IN ADDITION TO THIS...A
COUPLE OF SHORTWAVES FORECAST TO SLIDE NORTHEAST AROUND PERSISTANT
UPPER TROUGH OVER THE ROCKIES.  THIS SHOULD HELP PUSH PRIMARY SFC
FRONT SOUTHEAST INTO THE CWA.  EXPECTED PRESENCE OF THIS LARGER
SCALE FEATURE ALONG WITH MORE MESOSCALE BOUNDARIES SHOULD MEAN AN
INCREASED CHANCE OF THUNDERSTORMS AND FOCUS OF SEVERE WEATHER OVER
OUR CWA THIS AFTERNOON AND OVERNIGHT.  WILL MENTION CHANCE OF SEVERE
IN ZONES ACROSS THE CW BY LATE AFTERNOON...WITH GREATEST TSRA CHANCE
IN NORTHWEST CWA THIS AFTERNOON NEAR SYNOPTIC FRONT...AND LESSER POP
IN THE SOUTHEAST DUE TO UNCERTAINTY OF MESOSCALE BOUNDARY LOCATION.
WILL HIGHLIGHT POSSIBILITY OF TORNADOES AND LARGE HAIL IN HWO FOR
THIS AFTERNOON AND EVENING...BUT LEAVE AREA SOMEWHAT VAGUE DUE TO
DEPENDENCE ON MESOSCALE FEATURES THAT ARE DIFFICULT TO PIN DOWN AT
THIS POINT.

EXPECT SCENARIO SOMEWHAT SIMILAR TO WHAT IS OCCURRING IN SOUTHERN
NEBRASKA THIS PAST NIGHT TO OCCUR CLOSER TO I-90 CORRIDOR THIS
COMING NIGHT.  HAVE BUMPED POPS UP TO LIKELY RANGE ALONG AND NORTH
OF A YKN-SPW LINE FOR LATER TONIGHT...WITH MENTION OF HEAVY RAIN AND
POSSIBLE DAMAGING WIND.  WITH LACK OF EXCESSIVE RAINFALL OVER THE
AREA IN RECENT DAYS...WILL HOLD OFF ON ISSUING FLOOD WATCH FOR NOW
AND LET DAY SHIFT TAKE THE LEAD AFTER WATCHING SITUATION COME
TOGETHER MORE DURING THE AFTERNOON.

FRONT IS FORECAST TO LINGER OVER THE AREA INTO TUESDAY...PROVIDING
ANOTHER DAY WITH POTENTIAL FOR SEVERE WEATHER. CWA AGAIN HIGHLIGHTED
BY SPC MODERATE RISK FOR DAY 1 AND 2...AND THIS SEEMS REASONABLE
GIVEN CURRENT MODEL SOLUTIONS.

FRONT FINALLY GETS A PUSH SOUTHEAST OF THE AREA BY WEDNESDAY
EVENING...WITH BOTH ETA AND GFS SHOWING SOME MARKEDLY COOLER 850MB
TEMPS IN ITS WAKE.  HAVE COOLED OFF HIGHS ACROSS NORTHWEST AREAS OF
THE CWA FOR WEDNESDAY...BUT WANT DAY SHIFT TO HAVE A CHANCE TO LOOK
AT ADDITIONAL LONG RANGE SOLUTIONS BEFORE JUMPING ON SIGNIFICANTLY
COOLER FORECAST IN THE LONGER RANGE. THUS MADE NO CHANGES BEYOND
WEDNESDAY AT THIS TIME.

.FSD...NONE

 HACKER
Hazardous weather outlook, Jun 23, 4:59 AM CST, 2 hours 58 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
559 AM CDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE AREA TODAY...MAINLY
FROM MID AFTERNOON THROUGH THE OVERNIGHT HOURS.

NUMEROUS BOUNDARIES WILL BE OVER THE AREA BY THIS AFTERNOON...AND
THESE BOUNDARIES WILL PROVIDE A FOCUS FOR THUNDERSTORM
DEVELOPMENT.  THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS
THE AREA LATER TODAY...AND TORNADOES WILL BE
POSSIBLE...ESPECIALLY IN AREAS ALONG AND SOUTH OF INTERSTATE 90.
LARGE HAIL AND DAMAGING WINDS WILL ALSO BE LIKELY FROM ANY
THUNDERSTORMS WHICH DEVELOP THIS AFTERNOON AND EVENING.

A TRANSITION TO HEAVY RAIN PRODUCING THUNDERSTORMS IS EXPECTED
DURING THE OVERNIGHT HOURS.

FLOODING...
AREAS OF VERY HEAVY RAINFALL ARE LIKELY TONIGHT...ESPECIALLY IN
LOCATIONS ALONG AND NORTH OF A LINE FROM YANKTON SOUTH
DAKOTA...TO SPENCER IOWA.  LOCALIZED FLOODING IS
POSSIBLE...PRIMARILY IN URBAN AREAS AND OTHER LOCATIONS WITH POOR
DRAINAGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOCATIONS SOUTH AND EAST OF A LINE FROM GREGORY...TO MITCHELL AND
BROOKINGS... REMAIN IN A MODERATE RISK FOR SEVERE WEATHER TUESDAY
AND TUESDAY NIGHT.  THE MAIN FRONTAL BOUNDARY IS EXPECTED TO
SHIFT SOUTHEAST...INTO EXTREME SOUTHEAST SOUTH DAKOTA AND
SOUTHWEST MINNESOTA BY TUESDAY EVENING... AND A VERY UNSTABLE
AIRMASS WILL REMAIN IN PLACE ACROSS THE AREA.  AT THIS TIME IT IS
DIFFICULT TO PINPOINT WHERE THUNDERSTORM DEVELOPMENT WILL TAKE
PLACE ON TUESDAY.  HOWEVER AT THIS TIME IT APPEARS THAT AREAS
WITHIN THE MODERATE RISK WILL AGAIN SEE A POSSIBILITY OF LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES LATE TUESDAY
AFTERNOON AND EVENING.

THE COLD FRONT IS EXPECTED TO PUSH THROUGH NORTHWEST IOWA ON
WEDNESDAY...SHIFTING THE CHANCE FOR SEVERE WEATHER INTO THIS AREA
FOR WEDNESDAY AND WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 3 PM...ESPECIALLY ACROSS
SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA.  SPOTTER ACTIVATION
WILL BE POSSIBLE AFTER 7 PM FROM EAST CENTRAL SOUTH DAKOTA INTO
SOUTHWEST MINNESOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

 13

In the hours before

Local storm report, Jun 23, 5:05 AM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
605 AM CDT MON JUN 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 AM    MITCHELL                  SD   65 MPH TSTM GUST
06/23/03   DAVISON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0500 AM    3 ENE LETCHER             SD   .88 INCH HAIL
06/23/03   SANBORN                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 23, 6:30 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
730 AM CDT MON JUN 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0722 AM    7 N WESTBROOK             MN   .75 INCH HAIL
06/23/03   COTTONWOOD                     REPORTED BY PUBLIC.

The radar

The Sioux Falls radar (KFSD), 96 km away, was scanning. The volume nearest the first event began at 13:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Murray

When
June 23, 7:57 AM CST
Where
Murray County, 2 mi N of Avoca
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.983, -95.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366480.